Colorado, 2015Winter Storm and Heavy Snow in Colorado, December 14 to 16, 2015
December 14 to 16, 2015 · NWS GJT · 19 events in 19 counties and zones
A vigorous Pacific trough produced significant to heavy snowfall in most mountain areas and in some higher elevation valleys in western Colorado.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous Pacific trough produced significant to heavy snowfall in most mountain areas and in some higher elevation valleys in western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 3:37 AM MST, 3 hours 23 minutes earlier.
Area forecast discussion, Dec 14, 3:37 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 AM MST MON DEC 14 2015
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 331 AM MST MON DEC 14 2015
A DEEPENING STORM SYSTEM WILL DROP THROUGH THE GREAT BASIN AND
CLOSE OFF TODAY. THIS CLOSED LOW WILL BE NEAR THE FOUR-CORNERS
REGION THIS EVENING AND WILL MOVE SLOWLY EAST OVER THE HIGH PLAINS
BY LATE TOMORROW. LATEST MODEL RUNS ARE SHOWING GOOD RUN-RUN
CONSISTENCY WITH PRECIPITATION SPREADING ACROSS EASTERN UTAH EARLY
THIS MORNING AND SOUTHWEST AND WEST-CENTRAL MOUNTAINS OF WESTERN
COLORADO BY LATE MORNING. PRECIPITATION WILL SPREAD ACROSS THE
REMAINDER OF THE FORECAST AREA DURING THE AFTERNOON HOURS. THE
BEST FOCUS CONTINUES TO BE FORECASTED ACROSS SOUTHEASTERN UTAH AND
SOUTHWEST COLORADO TODAY. A COMBINATION OF STRONG -DIVQ
FORCING...FRONTOGENETIC FORCING...OROGRAPHICS ON SOUTHWEST
SLOPES...AND GOOD INSTABILITY WILL RESULT IN PERIODS OF HEAVY SNOW
OVER THE REGION. AS THE PREVIOUS SHIFT NOTED...WARMER TEMPERATURES
AT THE LOWER ELEVATIONS SHOULD LIMIT ACCUMULATIONS BELOW ADVISORY
CRITERIA. HOWEVER...06Z GUIDANCE PAINTING SNOWFALL FOR NORTHERN
VALLEYS WITH ADVISORY AMTS OF 3 TO 6 INCHES ANTICIPATED AND 6 TO 8
INCHES IN ZONE 5...STEAMBOAT SPRINGS...DUE TO PROLONGED NATURE OF
SNOWFALL. ADVISORIES LOOK A SAFE BET AND MATCHES UP WELL WITH
NEIGHBORS SO WILL ISSUE WITH THIS PACKAGE.
FOR TONIGHT...COLDER AIR WILL MOVE ACROSS THE REGION AS WINDS
SHIFT TO THE NORTHWEST AND THE FOCUS OF THE PRECIPITATION SHIFTS
NORTH. EXPECT LOW-DENSITY SNOW AT ALL LOCATIONS WITH OROGRAPHICALLY-
ENHANCED PRECIPITATION ON NORTHWEST- FACING SLOPES. SNOW WILL
DIMINISH TOMORROW BUT PERIODS OF SNOW WILL CONTINUE OVER HIGHER
TERRAIN WITH ADDITIONAL ACCUMULATIONS EXPECTED.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 331 AM MST MON DEC 14 2015
WRAPAROUND FLOW FROM THE LOW PRESSURE THAT BROUGHT THE SNOW
MENTIONED ABOVE WILL KEEP SNOW GOING THROUGH WEDNESDAY MORNING.
HIGHER ELEVATIONS WILL BE FAVORED WITH THE FLAT TOPS AND NORTHERN
MTNS FAVORED IN NW FLOW. THE ROAN/TAVAPUTS AND CENTRAL MTNS WILL
LIKELY SEE SOME ACCUMULATION TOO...JUST NOT AS MUCH.
NWLY FLOW WILL CONTINUE THROUGH FRIDAY AND GUIDANCE NOW DEPICTING
A SHORTWAVE DROPPING DOWN FROM THE NW KEEPING SNOW GOING FOR THE
NRN MTNS THROUGH FRIDAY. IT'S ENTIRELY POSSIBLE THAT SNOW WON'T
ACTUALLY STOP UP THERE SO THIS COULD BE A VERY PROLONGED SNOWFALL
EVENT. SNOW WON'T NECESSARILY BE HEAVY BUT SEVERAL DAYS OF LIGHT
TO OCCNL MDT SNOW WILL CERTAINLY START ADDING UP. SO THROUGH
FRIDAY THEN...PLENTY OF CLOUDS AND SNOW ANTICIPATED FOR THE NRN
MTS/FLATTOPS AND POSSIBLY AS FAR SOUTH AS THE GRAND MESA AND
CENTRAL MTNS THOUGH BEST CHANCES FOR THOSE AREAS LOOK TO BE
THURSDAY NIGHT THROUGH FRIDAY MORNING. REMAINING AREAS WILL SEE
CLOUDS VARYING FROM SCATTERED TO BROKEN FROM THE SAN JUANS NORTH
WITH COLD TEMPERATURES STEADILY CLIMBING UPWARDS INTO THE WEEKEND.
SPEAKING OF THE WEEKEND...RIDGING LOOKS TO BUILD IN WHICH WILL
SWITCH WINDS TO THE SW ALLOWING TEMPS TO CONTINUE REBOUNDING. HIGH
CLOUDS ALSO EXPECTED.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 331 AM MST MON DEC 14 2015
CLOUDS ALREADY LOWERING AHEAD OF THE COLD FRONT THAT WILL BRING
-SN TO MUCH OF THE REGION TODAY. CURRENTLY MID LEVEL CIGS HOVERING
AROUND 7 TO 8K FEET BUT WILL LOWER AS THE DAY PROGRESSES.
AERODROMES TO THE WEST...KVEL...KCNY...WILL DROP FIRST WITH SITES
TO THE EAST FOLLOWING SUIT AS THE DAY PROGRESSES. CIGS WILL DROP
BELOW 3K FEET AS VSBY DROPS BELOW 2 MILES IN -SN. CONDITIONS WILL
LIKELY DROP BELOW IFR AS THE COLD FRONT MOVES THROUGH. ILS
BREAKPOINTS WILL BE MET FOR ALL TAF SITES...AGAIN FROM WEST TO
EAST AS THE DAY PROGRESSES. THESE CONDITIONS EXPECTED TO PERSIST
FOR THE NEXT 24 HOURS AND BEYOND ESPECIALLY UP NORTH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 PM MST TUESDAY FOR COZ003-
017>019.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 AM MST WEDNESDAY
FOR COZ004-005-013.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 PM MST TUESDAY FOR
COZ009-010-012.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST TONIGHT
FOR COZ021>023.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM MST
TUESDAY FOR COZ001-002.
UT...WINTER WEATHER ADVISORY UNTIL 9 PM MST TUESDAY FOR UTZ023-025.
WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR UTZ022-
029.
WINTER WEATHER ADVISORY UNTIL NOON MST TUESDAY FOR UTZ028.
&&
SHORT TERM...MPM
LONG TERM...TGR
AVIATION...TGRHazardous weather outlook, Dec 14, 5:28 AM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 AM MST MON DEC 14 2015
COZ001>014-017>023-UTZ022>025-027>029-151300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
528 AM MST MON DEC 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE AREA TODAY BRINGING SNOWFALL TO
MUCH OF THE REGION. MANY WINTER STORM HIGHLIGHTS HAVE BEEN ISSUED
TO ACCOUNT FOR THIS STORM. SNOWFALL WILL SPREAD FROM WEST TO EAST
AS THE DAY PROGRESSES AND CONTINUE OVERNIGHT AND INTO TOMORROW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WRAPAROUND FLOW WILL KEEP SNOWFALL GOING FOR GENERALLY NORTHERN
AREAS OF THE FORECAST AREA WITH ADDITIONAL ACCUMULATIONS LIKELY.
FAVORED AREAS WILL BE MOSTLY NORTH OF INTERSTATE 70.
A WEAK WAVE WILL MOVE OVER THE NORTHERN MOUNTAINS THURSDAY
BRINGING MORE SNOWFALL TO THE PARK AND GORE RANGES AS WELL AS THE
FLAT TOPS. REMAINING AREAS WILL SEE COOL TEMPERATURES AND VARIABLE
CLOUDINESS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Event by event
8 heavy snow, 7 winter weather, 4 winter storm. Local standard time, as filed.
Winter Storm, Flattop Mountains
- When
- December 14, 7:00 AM MST to December 15, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 18 inches were measured across the area.
Winter Storm, Roan and Tavaputs Plateaus
- When
- December 14, 7:00 AM MST to December 15, 12:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 14 inches were measured across the area above 7500 feet with 9 to 12 inches measured below 7500 feet. Wind gusts of 20 to 30 mph occurred. Douglas Pass was closed for about an hour due to a blocked semi truck near the end of the storm.
Heavy Snow, Debeque to Silt Corridor
- When
- December 14, 7:00 AM MST to December 15, 4:30 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area.
Heavy Snow, Lower Yampa River Basin
- When
- December 14, 7:00 AM MST to December 15, 12:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 8 inches were measured across the area.
Heavy Snow, Central Yampa River Basin
- When
- December 14, 7:30 AM MST to December 15, 1:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 6 inches were measured across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- December 14, 8:00 AM MST to December 16, 1:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. A locally higher amount of 19 inches was measured at the Black Mesa SNOTEL site. Wind gusts of 25 to 40 mph were measured except at ridgetops where locally higher gusts occurred including 62 mph at the top of Telluride Ski Area and 66 mph on Mt. Putney.
Heavy Snow, Four Corners / Upper Dolores River Basin
- When
- December 14, 8:00 AM MST to December 15, 2:30 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 14, 8:00 AM MST to December 15, 1:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
Winter Storm, Grand and Battlement Mesas
- When
- December 14, 9:00 AM MST to December 15, 1:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 20 inches were measured across the area above 8000 feet with 5 to 10 inches measured below 8000 feet.
Winter Storm, Elkhead and Park Mountains
- When
- December 14, 9:00 AM MST to December 16, 9:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 20 inches were measured across the area. Wind gusts 20 to 40 mph occurred which led to extensive blowing and drifting snow at Rabbit Ears Pass.
Heavy Snow, Animas River Basin
- When
- December 14, 9:00 AM MST to December 15, 3:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area.
Winter Weather, Upper Gunnison River Valley
- When
- December 14, 9:00 AM MST to December 15, 1:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 6 inches were measured across the western portion of the area, with locally up to 10 inches at Black Canyon of the Gunnison National Park. In contrast, the eastern portion of the area received less than an inch of snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 14, 10:00 AM MST to December 15, 10:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 9 inches with wind gusts of 20 to 30 mph were measured across the area. A locally higher amount of 18 inches was measured at the Columbine Pass SNOTEL site.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 14, 10:00 AM MST to December 15, 10:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 12 inches with gusts 20 to 30 mph were measured across the area. Locally higher amounts of 18 to 22 inches occurred in the McClure Pass area.
Heavy Snow, San Juan River Basin
- When
- December 14, 10:00 AM MST to December 15, 11:30 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured across the area.
Heavy Snow, Central Colorado River Basin
- When
- December 14, 10:00 AM MST to December 15, 7:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were measured across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 14, 11:00 AM MST to December 15, 1:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 10 inches were measured across the area. Locally higher amounts of 12 and 17 inches occurred at Aspen Mountain Ski Area and Snowmass Ski Area, respectively.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 14, 12:00 PM MST to December 15, 11:00 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 6 inches were measured in the North Fork Valley, while 1 to 3 inches were measured across the remainder of the area.
Heavy Snow, Upper Yampa River Basin
- When
- December 14, 12:00 PM MST to December 15, 10:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 9 to 15 inches were measured across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, December 14, 2015$40,000 · 70 kt wind · 1 event
- Winter Storm in Wyoming, December 14 to 15, 201528 events
- Winter Storm and Winter Weather in Colorado, December 14 to 15, 201516 events
- Winter Storm in Montana, December 14 to 15, 201515 events
- Damaging Winds in Michigan, December 14, 201552 kt wind · 7 events
- Winter Storm and Heavy Snow in Utah, December 14 to 15, 20156 events
- Heavy Snow and High Wind in New Mexico, December 14 to 15, 201551 kt wind · 6 events
- Heavy Snow in Arizona, December 14, 20155 events
- Winter Storm in Wyoming, December 14 to 16, 20154 events
- Ice Storm in Kansas, December 14 to 15, 20154 events
- Winter Weather in Nebraska, December 14, 20153 events
- Winter Storm in Montana, December 14 to 15, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659894, 659896, 664255, 664260, 664261, 659892, 664246, 664257, 659893, 659895, 664247, 664256, 659889, 659891, 664249, 664258, 659890, 664254, 664259.